Advertisement

Health and Medicine

Nearly 100 People Just Overdosed On Synthetic Weed In One Single US Park

author

Robin Andrews

Science & Policy Writer

clockAug 17 2018, 17:26 UTC

Do not want. Olha Solodenko/Shutterstock

Back in April, it was reported by public health authorities that dozens of people in Illinois had been suffering from severe bleeding from various orifices, including the nose, eyes, ears and gums. Heavy menstrual bleeding, along with blood being found in vomits and stools, were also noted. One person died.

Advertisement

The cause? Synthetic cannabinoid products, like K2, which has caused similar incidents in other countries. Now, as reported by CNN, 95 people have seemingly overdosed on K2 in just one single New Haven park in what appears to be a few separate incidents.

Just this past Wednesday, 72 people were transported to hospital, with four refusing treatment. Their symptoms aren’t clear at this point in time. The bleeding of those in Illinois, tentatively linked to the rat poison their K2 was spliced with, has not been reported this time around.

So far no one has died, which is unusually fortunate. The use of K2 has killed people in the past, with 33 people in Brooklyn dying in 2016 alone from an overdose of it. New Zealand has struggled to handle the commonality of K2, which – although banned in 2014 – still kills people as of 2017.

The park featuring in these latest incidents, New Haven Green, is popular for many reasons with a wide range of demographics. It’s unclear why so many people have overdosed in one single location, though, with details still forthcoming. The patients in question appear to be of various ages and backgrounds, all taking the same unadulterated K2.

-

The problem with substances that are either illegal or that are technically not illegal but are in a similar sketchy category is, among other things, that the ingredients in them aren’t regulated. Those that manufacture them don’t have to adhere to any basic safety or regulatory principles if they don’t wish to because they don’t exist.

This is why the effects of K2, and similar synthetics, vary wildly and sometimes produce these horrific consequences.

According to the Centers for Disease Control and Prevention (CDC), these overdose cases are being seen in multiple states, and they are warning anyone who may have purchased K2 since March 1 of this year to not use it. “If you have used any of these products and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911,” a recent public advisory notes.

Advertisement

Explaining that the effects of using K2 are unpredictable, symptoms – aside from the bleeding – can include seizures, psychosis, agitation, violent behavior, heart attacks, kidney failure, muscle damage and gastrointestinal problems, among others. The withdrawal symptoms are generally less severe, but seizures and palpitations are still listed among them.

Compared to the legal equivalent, little is known about K2’s physiological effects, but it’s safe to say that it is not at all the same as using marijuana. These synthetic cannabinoids act on the same brain cells receptors as THC, which they do not contain, but apart from that, their composition and impacts are enigmatic and variable.

Taking any of it, then, puts you at a greater risk than you might think. That’s why plenty of them have been banned by the federal government, reinforced by state and local laws – but K2 manufacturers are finding ways to get around these bans by making new variants and by using labels such as “not for human consumption.”

-

This ultimately means that these overdose cases are not likely to be the last, although it’s currently unclear if they are down to a new strain of K2 or if the use of the drug has changed in the past few months or so.


Health and Medicine
  • cannabinoids,

  • K2,

  • overdose,

  • symptoms,

  • synthetic weed,

  • unadulterated,

  • New Haven